Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 19, NWS Columbia, SC

April 19, 2019Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2019, 1:17 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 58 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2019, 1:17 PM EDT (17:17 UTC)
Expired
Apr 19, 2019, 2:15 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 61 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:48 PM EDTTORNADO5 Wnw Branchville, SCAN EF-2 TORNADO TOUCHED DOWN ALONG THE SOUTH FORK OF THE EDISTO RIVER NEAR SOUTH RIVER ROAD. THE TORNADO THEN MOVED QUICKLY TO THE NORTH-NORTHEAST FOR NEARLY 11 MILES, CROSSING HUDSON ROAD NEAR THE NORTH FORK OF THE EDISTO RIVER, CALHOUN STREET, HIGHWAY 21 SOU
Apr 19, 1:52 PM EDTTSTM WND DMG3 S Rowesville, SCLARGE TREES AND POWER LINES DOWN. TIME ESTIMATED FROM RADAR.
Apr 19, 1:52 PM EDTTSTM WND DMG3 S Rowesville, SCLARGE TREES AND POWER LINES DOWN. TIME ROM RADAR.
Apr 19, 1:53 PM EDTTSTM WND DMG1 Sse Rowesville, SCPOWER LINES DOWN IN A FIELD ALONG HIGHWAY 21. TIME ESTIMATED FROM RADAR.
Apr 19, 1:53 PM EDTTSTM WND DMG1 Sse Rowesville, SCPOWER LINES DOWN IN A FIELD ALONG HIGHWAY TIMATED FROM RADAR.
Apr 19, 1:54 PM EDTTSTM WND DMG1 Ene Rowesville, SCPOWER POLE SNAPPED, MULTIPLE TREES IN BAY ROAD, 1.3 MILES E OF TIME ESTIMATED BY RADAR.
Apr 19, 1:54 PM EDTTSTM WND DMG1 Ene Rowesville, SCPOWER POLE SNAPPED, MULTIPLE TREES IN ROADWAY ON BAY ROAD, 1.3 MILES E OF ROWESVILLE. TIME ESTIMATED BY RADAR.
Apr 19, 1:54 PM EDTTSTM WND DMG3 Ne Bowman, SCCOUNTY EM REPORTS TREES DOWN ON ARISTA ROAD. TED BY RADAR.
Apr 19, 1:54 PM EDTTSTM WND DMG3 Ne Bowman, SCCOUNTY EM REPORTS TREES DOWN ON ARISTA ROAD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:44 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS52 KCAE 191717
SVRCAE
SCC009-011-075-191815-
/O.NEW.KCAE.SV.W.0019.190419T1717Z-190419T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
117 PM EDT Fri Apr 19 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barnwell County in central South Carolina...
  Bamberg County in central South Carolina...
  Southern Orangeburg County in central South Carolina...

* Until 215 PM EDT.

* At 116 PM EDT, a severe thunderstorm was located near Crocketville,
  or near Hampton, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Orangeburg, Bamberg, Denmark, Blackville, Branchville, Bowman,
  Rivers Bridge State Park, Ehrhardt, Hilda, Neeses, Norway,
  Rowesville, Olar, Kline, Cordova, Cope, Govan, Bamberg County
  Airport and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.

&&

LAT...LON 3312 8119 3311 8136 3356 8118 3333 8048
      3332 8049 3333 8051 3313 8089 3309 8088
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 1716Z 209DEG 53KT 3296 8112 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

JAQ
2 follow-up statements
547 
WWUS52 KCAE 191736
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
136 PM EDT Fri Apr 19 2019

SCC011-191746-
/O.CAN.KCAE.SV.W.0019.000000T0000Z-190419T1815Z/
Barnwell SC-
136 PM EDT Fri Apr 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARNWELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

LAT...LON 3312 8119 3313 8120 3336 8121 3348 8121
      3356 8118 3333 8048 3332 8049 3333 8051
      3313 8089 3309 8088 3306 8090 3310 8094
      3303 8108
TIME...MOT...LOC 1736Z 209DEG 53KT 3322 8095 

$$

SCC009-075-191815-
/O.CON.KCAE.SV.W.0019.000000T0000Z-190419T1815Z/
Bamberg SC-Orangeburg SC-
136 PM EDT Fri Apr 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR BAMBERG AND SOUTHERN ORANGEBURG COUNTIES...

At 136 PM EDT, a severe thunderstorm was located 7 miles southeast of
Bamberg, moving northeast at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Orangeburg, Bamberg, Denmark, Branchville, Bowman, Rivers Bridge
State Park, Ehrhardt, Neeses, Norway, Rowesville, Olar, Cordova,
Cope, Govan, Bamberg County Airport and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3312 8119 3313 8120 3336 8121 3348 8121
      3356 8118 3333 8048 3332 8049 3333 8051
      3313 8089 3309 8088 3306 8090 3310 8094
      3303 8108
TIME...MOT...LOC 1736Z 209DEG 53KT 3322 8095 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

JAQ
023 
WWUS52 KCAE 191746
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
146 PM EDT Fri Apr 19 2019

SCC009-075-191815-
/O.CON.KCAE.SV.W.0019.000000T0000Z-190419T1815Z/
Bamberg SC-Orangeburg SC-
146 PM EDT Fri Apr 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL BAMBERG AND SOUTHEASTERN ORANGEBURG COUNTIES...

At 145 PM EDT, a severe thunderstorm was located near Branchville, or
7 miles east of Bamberg, moving northeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Orangeburg, Bamberg, Branchville, Bowman, Rowesville, Cordova, Cope,
Bamberg County Airport and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Conditions are favorable for 
tornadoes to form, sometimes with little or no advance warning. Move 
to an interior room or closet on the lowest floor of a sturdy 
building.

Report any hail, damaging winds or flooding directly to the Columbia 
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3329 8113 3350 8100 3333 8048 3332 8049
      3333 8051 3313 8089
TIME...MOT...LOC 1745Z 214DEG 41KT 3330 8090 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:56 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 19, 10:56 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1056 AM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front crossing the region will bring strong to
severe thunderstorms to the area today. Much cooler air will
move into the area behind the front Saturday with temperatures
moderating Sunday into the middle of next week as high pressure
resides over the region. The next chance of showers will be
Wednesday and Thursday as a weak front nears the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highly amplified pattern with an upper low cutting off over the
lower Mississippi Valley today. A surface cold front is
currently moving into Georgia, and will push across south
Carolina this afternoon. A squall line crossing GA is now
approaching the CSRA, and will continue east across the
Midlands through the afternoon. The western half of the forecast
area in an enhanced risk for severe storms, while the eastern
half of the Midlands is in moderate risk, where diurnal trends
would indicate a greater chance for severe weather. Given the
strength of the environmental wind fields, and the organizing
convection, the squall line will likely will be accompanied by
increasing potential for damaging wind gusts. Brief tornadoes
are also possible, and the Storm Prediction Center has issued a
Tornado Watch for the entire area through 6 PM. Models continue
to show wind shear with instability increasing to moderate
during the late afternoon. The threat for severe weather will
end this evening as the squall line moves east of the area.

A strong pressure gradient developing over the region will
bring windy conditions, and a Lake Wind Advisory has been
issued through midnight.

High temperatures will range from the lower 70s west to around
80 degrees east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Cold front will be east of the forecast area this evening and
move further into the Atlantic Basin overnight as the upper low
remains west of the region. The upper low will track
northeastward tonight nearing the Ohio Valley by daybreak
Saturday then slowing as it ejects further northeastward
Saturday and Saturday night. With the front moving further away
from the region tonight and drier air behind the front moving
over the area will see remaining showers and isolated
thunderstorms come to an end during the evening with dry weather
expected overnight. Winds will remain strong and gusty into the
early morning hours before diminishing toward daybreak
resulting in strong cold air advection over the region and
overnight low temperatures falling into the upper 40s to around
50.

Forecast issue Saturday with the upper low northwest of the
forecast area and the cold pool aloft. Although cold air
advection will be weakening afternoon highs will struggle to
reach the low to mid 60s limiting convective potential. Model
soundings indicate some lingering low level moisture so have
remained with slight chance pops on Saturday across the northern
and western Midlands with a dry forecast elsewhere. Clouds will
slowly diminish Saturday night and winds will become light
toward daybreak resulting in overnight lows in the low to mid
40s.

Sunday and Sunday night will see high pressure building into
the region along with drier air. The northwesterly flow which
brought the cold air advection to the region will have exited
the area and with plenty of sunshine temperatures will warm back
into the low to mid 70s for most locations. With light and
variable winds and mostly clear skies Sunday night radiational
cooling will be optimal resulting in overnight lows in the upper
40s to around 50.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will dominate the region through Wednesday with
temperatures continuing to warm each day. This will keep dry
conditions in place with mostly clear skies Monday and Tuesday.
On Wednesday the synoptic situation will begin to change as a
frontal boundary drops southward toward the region. As the front
moves toward the area flow will turn to southerly and moisture
will begin returning to the area. On Thursday the GFS bring the
front into the forecast area while the ECMWF hangs the front
through central NC. As such have kept slight chance pops for
the area for Wednesday and Thursday. Temperatures through the
long term will be in the low to mid 80s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR cigs affecting the TAF sites. Strong/gusty
winds are developing and will continue through the end of the
TAF period. Severe thunderstorms may occur across the area
today.

Mostly dry conditions across the TAF sites currently. Based on
current storm motion. the line of strong to severe
thunderstorms currently moving through Georgia is expected to
reach AGS/DNL around 16Z, and CAE/CUB and OGB around 19Z. Strong
wind shear will be associated with the front supporting
organized thunderstorms. There will be possibility of damaging
winds, and isolated hail and tornadoes. The bulk of the showers
should be east of the terminals by 21Z, but convergence near
the front and cooling aloft supports a continued shower chance.

May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the evening.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds will continue
into Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 19, 4:22 AM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Fri Apr 19 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Fri Apr 19 2019

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will cross the area today. Severe thunderstorms
producing damaging wind gusts and isolated tornadoes are possible
ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda55 min
Apr 19, 12:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Apr 19, 1:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Apr 19, 1:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter53 min
Apr 19, 1:54 PM EDTTornado Warning Tornado observedCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter36 min
Apr 19, 1:55 PM EDTTornado WarningCAEFairfield, Newberry25 min
Apr 19, 2:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more40 min
Apr 19, 2:26 PM EDTTornado WarningCAEClarendon, Orangeburg, Sumter34 min
Apr 19, 2:33 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster57 min
Apr 19, 2:36 PM EDTTornado WarningCAEKershaw, Lee, Sumter24 min
Apr 19, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter57 min
Apr 19, 2:55 PM EDTTornado WarningCAEClarendon, Lee, Sumter16 min
Apr 19, 2:59 PM EDTSpecial Weather StatementCAEMcCormick46 min
Apr 19, 3:46 PM EDTSpecial Weather StatementCAEEdgefield, Saluda59 min
Apr 19, 4:40 PM EDTSpecial Weather StatementCAEEdgefield, Newberry, Saluda50 min
Apr 19, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick36 min
Apr 19, 6:18 PM EDTSpecial Weather StatementCAEAiken, Edgefield27 min
Apr 19, 6:34 PM EDTSpecial Weather StatementCAENewberry, Saluda56 min
Apr 19, 7:40 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland20 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.